Alert archive / Washington / Freeze Warnings in 2012
Freeze Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this freeze warning at Aug 24, 2012, 2:45 PM PDT for 5 counties in Washington. It took effect at Aug 25, 2012, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2012, 2:45 PM PDT (21:45 UTC)
- In effect from
- Aug 25, 2012, 1:00 AM PDT
- Expired
- Aug 25, 2012, 8:31 AM PDT
- In force
- 8 hr
- Issued by
- NWS Spokane, WA
Counties Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 81 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
777 WWUS76 KOTX 242145 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 245 PM PDT FRI AUG 24 2012 ...FREEZING TEMPERATURES LIKELY ACROSS VALLEY LOCATIONS IN NORTHEASTERN WASHINGTON... .LIGHT WINDS...CLEAR SKIES...AND DRY AIR WILL PROMOTE STRONG RADIATIONAL COOLING OVERNIGHT. NUMEROUS VALLEY LOCATIONS WILL COOL NEAR TO SLIGHTLY BELOW FREEZING. LOCATIONS INCLUDE BUT ARE NOT LIMITED TO DEER PARK...SPRINGDALE...METALINE FALLS...AND REPUBLIC. WAZ037-038-251600- /O.NEW.KOTX.FZ.W.0002.120825T0800Z-120825T1600Z/ NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- INCLUDING THE CITIES OF...COLVILLE...DEER PARK...CHEWELAH... NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WAUCONDA 245 PM PDT FRI AUG 24 2012 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY. * TEMPERATURES: RANGING FROM 29 TO 35 VALLEYS AND 32 TO 42 IN THE MOUNTAINS. * TIMING: FREEZING TEMPERATURES WILL GENERALLY OCCUR BETWEEN 3AM AND 7AM. * IMPACTS: SENSITIVE GARDEN CROPS AND OTHER VEGETATION WILL NEED PROTECTION TO AVOID FREEZE AND FROST DAMAGE. CAMPERS SHOULD BE PREPARED FOR UNUSUALLY COLD CONDITIONS DURING THE EARLY MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE EXPECTED DURING THE GROWING SEASON. && $$
1 follow-up statement
949 WWUS76 KOTX 251531 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 831 AM PDT SAT AUG 25 2012 WAZ037-038-251645- /O.CAN.KOTX.FZ.W.0002.000000T0000Z-120825T1600Z/ NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- INCLUDING THE CITIES OF...COLVILLE...DEER PARK...CHEWELAH... NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WAUCONDA 831 AM PDT SAT AUG 25 2012 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE FREEZE WARNING. TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS THE WARNED AREA. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Aug 24, 2:44 PM PDT, 1 minute earlier.
Area forecast discussion, Aug 24, 2:44 PM PDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
244 PM PDT Fri Aug 24 2012
.SYNOPSIS...High pressure will build over the region tonight and
into the weekend promoting dry conditions, light winds, and slow
rebound to near normal temperatures. Tonight will be cool with several
valley locations across the northern and eastern mountains dipping
down near freezing. Another deep trough may bring unsettled
conditions to the region by Tuesday, with a second system possible
for the end of next week.
&&
.DISCUSSION...
Tonight through Monday night: A quiet weather pattern is in store
for the next few days as one storm system tracks east of the
region and high pressure strengthens ahead of the next wave
dropping toward the Pac NW Coastline. The main concern through
Monday will be the potential for freezing temperatures tonight.
Light winds...clearing skies...and dry air will promote strong
radiational cooling across the region. Many communities across
the northern valleys will have the potential for freezing
temperatures...especially locations which dipped into the middle
to upper 30's Friday morning such as Deer Park...Republic...Priest
Lake...Bovill...and Prichard. Given the very isolated cold spots
in the Idaho Panhandle such as Bovill, Prichard, and Priest
Lake...we have held off on issuing a widespread freezing warning
and addressed the issue with a hazardous weather outlook. On the
other hand, given the more widespread observation platforms across
NE WA (Deer Park, Chamokane, Brown Mtn Orchard, etc which dipped
into the 30's Friday morning) we have gone ahead with the freeze
warning. If you live in other typical cold spots and experienced
temperatures in the 30's last night, it is advised that you take
precautions to sensitive vegetation.
By Saturday, 500mb heights will be increasing roughly 6-8 dam from
Friday with shortwave ridging traversing the area. Another deep
upper-level low will take residence off the Pac NW Coastline on
Sunday and Monday and remain nearly stationary. This will continue
to pump up a strong ridge just east of the Rockies with our
warmest temperatures expected on Sunday as 700mb flow backs to the
south drawing the warmer air northward. 850mb temperatures warm
back into the lower 20's C under this regime which will support
upper 80's to lower 90's. By Monday...models suggest the low will
drift ever so slightly closer to the WA coast...enough to yield
decreasing heights and once again, suppress the heat back toward
the SE. This will also promote another insurgence of cooler marine
air in through the Cascade Gaps and Gorge into Basin. There is a
minimal threat for monsoonal moisture and thunder to clip my
extreme southeastern zones Sunday aftn...but at this time, the
threat is too low to include in the forecast.
Overall, temperatures will be near normal for Saturday, above
Sunday, then cooling but still a touch above normal for Monday.
Overnight lows will be below normal tonight then closer to normal
for Sunday and Monday. /sb
Monday night through Friday...The upper level low that will be
stalled off the Washington coast Sunday and Monday will finally start
to move inland on Tuesday. This will bring a good chance of showers
and thunderstorms to much of the forecast area for Tuesday into
Wednesday. Models are starting to come into better agreement with
the 12z run. There is still some spread in the timing but it is now
narrowed to about a 12 hour difference. PoPs were further increased
for the Tuesday night/Wednesday period as this is where models have
the best overlap in timing. Convective parameters are not impressive
but this general synoptic pattern is a decent one for thunder in the
rising terrain north and east of the basin. Max temperatures have
been cooled a bit more as the region will be under a trough pattern
with clouds and precipitation inhibiting solar insolation. The
Cascade gap valleys and Columbia Basin will likely see some breezy
to windy conditions, but the timing of this is also difficult to pin
down.
There is not much of a break before a second weaker trough clips the
northern zones towards the end of the work week with another round
of showers and thunderstorms. Again, some timing and strength
differences that need to be settled. /Kelch
&&
.AVIATION...
18Z TAFS: Dry northwesterly flow aloft will promote mostly skies
away from fair cumulus scattered over the northern mountains. Winds
will be breezy this morning and early afternoon and begin weakening
by the evening with all terminals lowering below 10 kts. High
pressure will strengthen over the region on Saturday supporting light
winds and mostly clear skies. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 47 80 52 88 55 83 / 0 0 0 0 0 10
Coeur d'Alene 39 80 49 88 50 84 / 0 0 0 0 0 10
Pullman 36 81 44 87 45 83 / 0 0 0 0 0 10
Lewiston 47 89 55 96 58 91 / 0 0 0 0 0 0
Colville 36 84 46 91 49 86 / 0 0 0 0 10 10
Sandpoint 37 78 41 87 45 84 / 0 0 0 0 0 10
Kellogg 42 77 45 87 50 83 / 0 0 0 0 10 10
Moses Lake 44 85 52 90 54 85 / 0 0 0 0 0 10
Wenatchee 50 85 57 90 61 86 / 0 0 0 10 10 10
Omak 45 84 51 90 57 86 / 0 0 0 0 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Freeze Warning from 1 AM to 9 AM PDT Saturday for Northeast
Mountains-Okanogan Highlands.
&&Hazardous weather outlook, Aug 24, 12:12 PM PDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1212 PM PDT FRI AUG 24 2012 IDZ002>004-026-027-WAZ031>036-041>044-251915- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 1212 PM PDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-WAZ037-038-251915- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 1212 PM PDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT FREEZING TEMPERATURES WILL BE POSSIBLE IN THE VALLEYS ACROSS PORTIONS OF THE NORTHEASTERN WASHINGTON AND NORTHERN IDAHO. LOCATIONS LIKE DEER PARK...PRIEST LAKE...AND REPUBLIC WILL HAVE THE BEST CHANCE FOR FREEZING TEMPERATURES HOWEVER ANY OTHER KNOWN COLD SPOTS WILL ALSO BE SUSCEPTIBLE TO FREEZING TEMPERATURES. THOSE WITH TENDER VEGETATION SHOULD TAKE PROPER PRECAUTIONS TO AVOID FREEZE DAMAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Freeze Warnings in Washington, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.